What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 2, 8:41 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, May 2, 8:41 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
941 PM EDT Thu May 2 2019
.SYNOPSIS...
A front will oscillate back and forth across our area through
Saturday, with a series of weak low pressure systems moving
through the Northeast during this time. A stronger system will
progress through the Mid-Atlantic Saturday night and Sunday,
forcing the front well to the southeast of the area. However,
another front may stall over our region starting the middle of
next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
An upper air analysis this evening placed a ridge along the
East Coast and a trough from the Rockies into the Plains. Some
short wave energy is moving around the ridge across our northern
areas. Meanwhile, a backdoor front is sliding west-southwestward
and this appears to have been enhanced some from an earlier sea
breeze that accelerated inland due to extensive boundary layer
heating. Temperatures have tumbled in the wake of the boundary,
and given a moistening low-level easterly flow low clouds are
expanding inland across New Jersey. This trend is expected to
continue, and there will be some fog as well although it may not
be widespread dense with much of the moisture going into more
of a stratus cloud deck. We will monitor though. Some drizzle
cannot be ruled out as well overnight.
The convective cluster across Delmarva continues to weaken and
shift eastward, however some redevelopment is taking place on
its western flank where lingering instability is still present.
In addition, some additional showers have recently developed in
southern NJ near the backdoor front. A few trailing showers
across the north look to be tied to a short wave and this
activity should tend to weaken through about midnight. PoPs
were adjusted accordingly, however a bit less certain if any
showers are able to keep going past midnight.
For the 930 PM update, adjusted the hourly temperature, dew
point and wind grids to keep up with the trends of the marine
layer spreading inland. No other changes made at this time.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The back door front will be draped across the area Friday morning.
It will begin to move back NE across of the area through the day.
There will be widely contrasting weather depending on which side of
the front you are located. North of the front across much of ern PA
and NJ, Friday will resemble Wednesday with onshore flow, low clouds
and patchy fog. Temperatures will be cool, mostly in the 50s and low
60s.
South of the front (Delmarva, SE PA and srn NJ), winds will be
mostly S or SW, so milder air and sunshine will be across these
areas. (Much like today), temperatures will again rise quickly and
reach the 70s to low 80s. These warmer temperatures will move slowly
NE into central NJ and further into ern PA during the afternoon.
There will not be much in the way of showers early Friday, there may
be some drizzle and patchy fog across nrn/central NJ during the
morning. Scattered showers and some tstms are expected to
develop during the afternoon however. These will likely affect
ern PA/nrn NJ first and then they will move into the rest of NJ
and Delmarva during the late afternoon.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Summary: A low pressure system over the weekend will finally
clear out the front which has been over our region for the last
several days. Monday and Tuesday will be a brief reprieve of
tranquil weather. Another front approaches by midweek, with
potential for a pattern reload to follow.
Details:
Saturday and Sunday, there weren't any major changes with the
latest model runs. The primary concern, although the threat has
lessened somewhat, is heavy rain. A soaking rain event looks
likely for the area during this period, with widespread 1-2 inch
rainfall anticipated. Some embedded convection is probable,
especially in the southern CWA, which is more likely to remain
in the warm sector. The low and attendant vort max will move
northeast of the area by Sunday evening, with conditions
expected to improve quickly by late Sunday night (if not sooner,
if the more progressive solutions verify).
Heavy rain potential still exists with the weekend system (see,
e.g., the 00z ICON) and with antecedent chances for precipitation,
this may be enough to get some faster-responding streams and urban
areas to flood with the soaking rain expected this weekend.
Additionally, embedded stronger convection would allow for enhanced
rain rates and more localized flooding potential.
Monday and Tuesday look rather pleasant, with high pressure building
into the Northeast. PoPs are unmentionable Monday and Monday night
and remain only at slight chances on Tuesday, pending model
convergence regarding the next system slated to affect the region.
Regarding this next system, a northern-stream vort max is depicted
to approach southeast Canada and the northeast fringe of the U.S.
circa Tuesday night. This will occur as the western Atlantic ridge
begins to amplify (again). The result is a usual-suspect pattern: a
northern-stream cold front that stalls as it approaches the
subtropical ridge. It looks like chances for precipitation will
increase by midweek as the front approaches the northern Mid-
Atlantic and upstream perturbations begin to march eastward in the
faster zonal flow on the poleward periphery of the ridge. PoPs were
increased Tuesday night and Wednesday as a result.
Temperatures should be near or slightly above seasonal averages
during this period.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...MVFR to IFR ceilings spreading inland from the coast
with even local LIFR. A wind shift to the east and northeast
will occur. Some fog is anticipated (perhaps some drizzle) with
reduced visibilities expected. A few showers and perhaps a
thunderstorm around through about 04z. Lowered confidence
regarding the onset of MVFR and especially IFR ceilings and also
the extent of visibility restrictions.
Friday...IFR ceilings improve to MVFR during the morning, then
may improve to VFR in the afternoon especially near and south
of the PHL area. Some showers/tstms possible mainly late. Winds
will be mostly easterly 5-10 knots.
Outlook...
Friday night through Saturday...Low-confidence forecast with a
front near the area for much of this period. To the north of the
front, expect sub-VFR conditions with low CIGs and maybe some
VSBY restrictions (especially during the night) with mostly east
to northeast winds around/below 10 kts. To the south, VFR
should prevail with mainly southerly winds 5 to 15 kts. There is
also a chance of showers/storms on Friday night, especially
along and northwest of KPHL to KTTN line.
Saturday night and Sunday...Prolonged sub-VFR conditions probable as
showers and possibly even a few storms occur in most of the area.
Widespread soaking rains are expected. Winds generally east or
northeast 5 to 15 kts. Moderate confidence.
Sunday night...Conditions may improve to VFR as winds become north
or northwest and precipitation moves offshore. Low confidence.
Monday and Tuesday...Mainly VFR. Winds 10 kt or less starting
northwesterly on Monday, becoming southwesterly Tuesday.
Moderate confidence.
&&
.MARINE...
Conditions will remain below SCA criteria although east winds
will freshen overnight and remain 10 to 15 knots into Friday.
Some showers and a few tstms this evening and more possible Fri
afternoon. Areas of fog, perhaps drizzle, developing overnight
and lasting into Friday. Dense fog is possible.
Outlook...
Friday night through Saturday...Mainly sub-advisory conditions
expected. However, seas will approach 5 feet on the Atlantic
waters during this period, so an advisory cannot be ruled out.
South winds may approach advisory criteria Friday
afternoon/evening as well, especially off the southern NJ and DE
coasts. A chance of storms Friday night.
Saturday night through Sunday night...Conditions will likely start
out sub-advisory but should reach SCA thresholds by Sunday
morning as seas build to 5+ feet and onshore winds approach
20-25 kts. A good chance of showers/storms through much of the
period.
Monday and Tuesday...Seas may linger near/above 5 feet, but
fair weather is anticipated.
&&
.EQUIPMENT...
The KDIX radar is out of service until further notice due to a
hardware failure. Surrounding radars include KDOX, KOKX, KLWX, KCCX,
KBGM and TPHL.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...CMS/Johnson
Near Term...Gorse/O'Hara
Short Term...O'Hara
Long Term...CMS/Johnson
Aviation...CMS/Gorse/Johnson/O'Hara
Marine...CMS/Johnson/O'Hara
Equipment...
Hazardous weather outlook, May 2, 8:58 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
958 PM EDT Thu May 2 2019
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-040200-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
958 PM EDT Thu May 2 2019
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Several rounds of showers and storms are expected through the
weekend. There is potential for heavy rainfall and flooding,
especially with a system affecting the region this weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-040200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
958 PM EDT Thu May 2 2019
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
There is the potential for areas of dense fog overnight and portions
of Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, May 2, 5:17 PM EST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
617 PM EDT Thu May 2 2019
DEZ002-003-022315-
Inland Sussex-Kent-
617 PM EDT Thu May 2 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX AND SOUTHWESTERN
KENT COUNTIES...
At 615 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Denton to near Secretary in
Maryland. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations that may be impacted include...
Georgetown, Seaford, Laurel, Milton, Bridgeville, Delmar, Ellendale,
Sycamore, Andrewsville, Blades, Greenwood, Bethel and Farmington.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3846 7569 3849 7570 3891 7573 3887 7526
3886 7524 3885 7523 3845 7543
TIME...MOT...LOC 2216Z 271DEG 25KT 3886 7577 3858 7591
IovinoSpecial weather statement, May 2, 6:20 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
720 PM EDT Thu May 2 2019
DEZ003-004-030000-
Inland Sussex-Delaware Beaches-
720 PM EDT Thu May 2 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUSSEX
COUNTY...
At 719 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Milton to Millsboro.
Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Millsboro, Lewes, Selbyville, Dagsboro, Millville, Henlopen Acres,
Gumboro, Long Neck, Ocean View, Frankford and South Bethany.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3846 7545 3887 7526 3879 7516 3878 7512
3879 7510 3880 7510 3859 7506 3861 7507
3845 7505 3845 7538
TIME...MOT...LOC 2319Z 276DEG 24KT 3885 7524 3857 7532
IovinoLocal storm report, May 2, 6:34 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
734 PM EDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND DMG 2 WSW GREENWOOD 38.80N 75.62W
05/02/2019 SUSSEX DE 911 CALL CENTER
TWO TREES DOWN ON SCOTTS STORE RD. TIME
ESTIMATED FROM RADAR.
&&
JEOLocal storm report, May 2, 6:42 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
742 PM EDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND DMG 2 WSW GREENWOOD 38.80N 75.62W
05/02/2019 SUSSEX DE 911 CALL CENTER
TWO TREES DOWN ON SCOTTS STORE RD. TIME
ESTIMATED FROM RADAR.
0500 PM TSTM WND GST 2 SW STEVENSVILLE 38.98N 76.33W
05/02/2019 M48 MPH QUEEN ANNES MD AWOS
0500 PM TSTM WND GST 5 SW CHESTER 38.92N 76.36W
05/02/2019 M53 MPH QUEEN ANNES MD MESONET
&&
GORSELocal storm report, May 2, 7:05 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
805 PM EDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM MARINE TSTM WIND LEWES BEACH 38.79N 75.16W
05/02/2019 M42 MPH SUSSEX DE MESONET
&&
JEOLocal storm report, May 2, 7:07 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
807 PM EDT THU MAY 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM MARINE TSTM WIND DEWEY BEACH 38.68N 75.08W
05/02/2019 M40 MPH SUSSEX DE MESONET
&&
JEO